Alert archive / Iowa / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 189, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Aug 16, 2002, 5:58 PM CDT for Wright County, Iowa. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 16, 2002, 5:58 PM CDT (22:58 UTC)
- Expired
- Aug 16, 2002, 6:45 PM CDT
- In force
- 47 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Wright County, IA
The radar
The Des Moines radar (KDMX), 115 km from the middle of the area, began a volume at 22:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 11.0 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1769 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 122 m²/s²
- 0-3 km storm-relative helicity
- 105 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
947 WUUS53 KDMX 162258 SVRDSM IAC197-162345- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 558 PM CDT FRI AUG 16 2002 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WRIGHT COUNTY IN NORTH CENTRAL IOWA * UNTIL 645 PM CDT * AT 556 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES WEST OF GOLDFIELD...OR ABOUT 18 MILES NORTH OF FORT DODGE...MOVING EAST AT 45 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR EAGLE GROVE AROUND 605 PM... NEAR CLARION AROUND 615 PM... NEAR GALT AROUND 620 PM AND NEAR ROWAN AROUND 625 PM. HAIL UP TO THE SIZE OF QUARTERS IS LIKELY IN THE WARNED AREA. DAMAGING WINDS OF 60 TO 70 MILES AN HOUR ARE LIKELY IN THE WARNED AREA. GO TO A BASEMENT OR SMALL INTERIOR ROOM. COVER YOURSELF. EVACUATE MOBILE HOMES...AND SEEK SHELTER IN A STURDY BUILDING. LARGE WIND BLOWN HAIL...AND SEVERE STRAIGHT LINE WINDS CAN CAUSE EXTENSIVE DAMAGE JUST LIKE A TORNADO. LAT...LON 4289 9394 4257 9396 4256 9351 4290 9353 COGIL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 1:10 PM CDT, 4 hours 48 minutes earlier.
Area forecast discussion, Aug 16, 1:10 PM CDT, 4 hours 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 110 PM CDT FRI AUG 16 2002 MAIN CONCERN IN SHORT TERM IS DVLPG SVR WX AND HOW LONG IT WILL LAST THEN SECOND ROUND WITH COLD FNT. ALL MODELS IN FAIR AGREEMENT ON INTENSE SFC LO DVLOP CNTRL PLAINS DEEPENING AND MOVING NEWRD WITH SHARP S/W TROF MOVG OUT OF PACIFIC NW AIDED BY DECENT JET ALG CANADIAN /U.S. BORDER. AVN LOOKS BEST ON POSITION OF SFC LO AND UPPER S/W TROF THIS MRNG. LINE HAS DVLPD IN STG THETA E ADVCTN ZN. HWVR ATTM LN STRUGGLING TO PENTRATE MUCH DRIER CAPPED AIR IN MUCH OF IA. LTST RUNS OF AVN/MESOETA SHOW TRENDS OF DYING OUT THIS ROUND OF PCPN THEN DVLPG STG SQUALL LINE AFT MIDN WITH HIGH POTENTIAL FOR WIND DAMAGE. ALL DYNAMICAL FIELDS STG THO BRF TIME FRAME PASSING THROUGH AREA MORE TYPICAL OF FALL SYSTEM. AFTER TNGT LINGERING SHWRS IN SERN CWA THEN FAIR WEATHER UNTIL ERY NXT WEEK. SECOND HALF OF NXT WEEK HAS SERIES OF FAIRLY STG SYSTEM MOVG THROUGH FAST FLOW. VERY ACTIVE PATTERN EVEN FOR SECOND HALF OF AUGUST. GUID TEMPS LOOK GD AS PASSAGE OF COLD FRNT BRINGS DECENT THCKNS FALLS. SOME ADJSTMNTS NEEDED FOR LCL EFFECTS. .DSM...NONE FORSTER
In the hours before
Local storm report, Aug 16, 3:04 PM CDT, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
304 PM CDT FRI AUG 16 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0255 PM ODEBOLT IA .88 INCH HAIL
08/16/02 SAC REPORTED BY STORM
SPOTTER.Local storm report, Aug 16, 3:47 PM CDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
347 PM CDT FRI AUG 16 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0338 PM 3 S MANNING IA 1 INCH HAIL
08/16/02 CARROLL REPORTED BY STORM
SPOTTER.
0342 PM 3 S MANNING IA 1 INCH HAIL
08/16/02 CARROLL REPORTED BY STORM
SPOTTER.Local storm report, Aug 16, 5:15 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
515 PM CDT FRI AUG 16 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0435 PM 3 SW AYRSHIRE IA .88 INCH HAIL
08/16/02 PALOALTO REPORTED BY STORM
SPOTTER.The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 1:33 PM CDT | Severe Thunderstorm Warning | DMX | Crawford | 42 min |
| Aug 16, 2:40 PM CDT | Severe Thunderstorm Warning | DMX | Crawford | 50 min |
| Aug 16, 2:53 PM CDT | Severe Thunderstorm Warning | DMX | Sac | 47 min |
| Aug 16, 3:41 PM CDT | Severe Thunderstorm Warning | DMX | Carroll | 34 min |
| Aug 16, 3:49 PM CDT | Severe Thunderstorm Warning | DMX | Audubon | 26 min |
| Aug 16, 4:28 PM CDT | Severe Thunderstorm Warning | DMX | Palo Alto | 42 min |
| Aug 16, 4:56 PM CDT | Severe Thunderstorm Warning | DMX | Pocahontas | 59 min |
| Aug 16, 5:28 PM CDT | Severe Thunderstorm Warning | DMX | Humboldt | 52 min |
| Aug 16, 5:33 PM CDT | Severe Thunderstorm Warning | DMX | Emmet | 37 min |
| Aug 16, 5:35 PM CDT | Severe Thunderstorm Warning | DMX | Webster | 55 min |
| Aug 16, 6:52 PM CDT | Severe Thunderstorm Warning | DMX | Winnebago | 38 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.